Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1965, Volume 33, Issue 2

Joint Estimation of Relationships Involving Discrete Random Variables<382:JEORID>2.0.CO;2-6
p. 382-394

Arnold Zellner, Tong Hun Lee

In this paper we present several models which have been utilized to "explain" the variation of proportions. For these models, we review single equation estimation techniques which yield asymptotically efficient estimators. We then go on to consider the analysis of a set of correlated sample proportions and develop a joint estimation procedure which yields asymptotically efficient estimators. The joint estimation procedure, by taking account of heteroscedasticity as well as the correlations existing between proportions, produces estimators with smaller asymptotic variances than do single equation techniques which take account only of heteroscedasticity. Data on consumer decisions with respect to durable purchases and use of installment credit are analyzed to illustrate one use of these techniques in economics.

Log In To View Full Content

Journal News